California, 2006High Wind in California, February 27, 2006
February 27, 2006 · NWS MTR · 1 event in 1 county or zone
A 73 year old woman was killed in Boulder Creek when wind gusts estimated at 70 mph tore the top off a redwood tree and hurled it into her yard, where she was walking her dog at approximately 830pm on February 27th. The winds were part of a large and powerful winter storm that brought strong winds and heavy rain to the Bay Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 73 year old woman was killed in Boulder Creek when wind gusts estimated at 70 mph tore the top off a redwood tree and hurled it into her yard, where she was walking her dog at approximately 830pm on February 27th. The winds were part of a large and powerful winter storm that brought strong winds and heavy rain to the Bay Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 27, 8:30 PM PST, 0 minutes earlier.
Area forecast discussion, Feb 27, 8:30 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
830 PM PST MON FEB 27 2006
.DISCUSSION...A SURFACE LOW ABOUT 100 MILES WEST OF MARIN COUNTY
CONTINUES TO DEEPEN THIS EVENING AS IT MOVES OFF TO THE NORTHEAST.
AT 6 PM THE SURFACE GRADIENT FROM SBA TO SFO STOOD AT A VERY
IMPRESSIVE 14.6 MB. THIS STEEP GRADIENT IS WHIPPING UP SOME VERY
STRONG WINDS. SEVERAL GUSTS TO 50 MPH OR HIGHER HAVE BEEN REPORTED IN
THE HILLS AND NEAR THE COAST SINCE ABOUT 5 PM. THE STRONGEST WINDS
HAVE OCCURRED JUST AHEAD OF A STRONG SURFACE COLD FRONT. JUST PRIOR
TO FRONTAL PASSAGE AT ABOUT 7 PM VERY HIGH WIND SPEEDS WERE REPORTED
IN THE SFO BAY AREA WITH SPEEDS OF 55 MPH GUSTING TO 71 MPH AT SAN
FRANCISCO AIRPORT AND 58 MPH GUSTING TO 97 MPH AT ANGEL ISLAND. THE
FRONT IS PRESENTLY MOVING TO THE EAST OF THE SFO BAY AREA AND WINDS
HAVE DIMINISHED SIGNIFICANTLY AFTER FRONTAL PASSAGE. WILL LIKELY DROP
THE HIGH WIND WARNING LATER THIS EVENING.
RAINFALL BECAME VERY HEAVY JUST PRIOR TO FRONTAL PASSAGE WITH RAIN
RATES OF A HALF INCH TO AN INCH PER HOUR COMING IN FROM GAGES IN
NAPA AND EASTERN SONOMA COUNTIES...THE SANTA CRUZ MOUNTAINS...AND
FROM ISOLATED SECTIONS OF MOUNTAINOUS AREAS OF MONTEREY COUNTY.
FORTUNATELY...THESE HEAVY RAIN RATE LASTED FOR AN HOUR OR LESS...
THUS AVOIDING SERIOUS HYDRO PROBLEMS. HAVE NOTED SEVERAL SMALL
STREAMS SHOWING SIGNIFICANT INCREASES...ESPECIALLY IN THE NORTH BAY.
BUT THUS FAR THEY HAVE REMAINED IN THEIR BANKS. THERE ARE TWO PRIMARY
POINTS OF CONCERN AT THE MOMENT. ONE IS THE NAPA CREEK IN NAPA...
WHICH IS PRESENTLY NEARING 8 FEET AND STILL RISING (FLOOD STAGE IS
10.5 FEET). WILL MONITOR CLOSELY AND UPGRADE THE URBAN AND SMALL
STREAM FLOOD ADVISORY TO A WARNING IF THE CREEK APPEARS AS THOUGH IT
WILL JUMP ITS BANKS. RAINFALL HAS MOSTLY ENDED OVER THE NAPA CREEK
BASIN AND ONLY SCATTERED SHOWERS ARE EXPECTED FOR THE REMAINDER OF
THE NIGHT. THE SECOND HYDRO CONCERN IS THE NAPA RIVER AT SAINT
HELENA. THE LATEST GUIDANCE FROM THE RFC IS JUST IN AND THE NAPA
RIVER AT SAINT HELENA IS STILL FORECAST TO CREST JUST ABOVE FLOOD
STAGE EARLY TUESDAY MORNING. THE RUSSIAN RIVER AT BOTH GUERNEVILLE
AND HEALDSBURG IS FORECAST TO CREST ABOVE MONITOR STAGE BUT BELOW
FLOOD STAGE. WILL UPDATE THE FLOOD STATEMENT SHORTLY WITH THE LATEST
RFC GUIDANCE.
ANOTHER HYDRO CONCERN FOR THE REMAINDER OF THE NIGHT WILL BE THE
SANTA LUCIA MOUNTAINS - BIG SUR AREA. ITS IN THIS AREA THAT THE
00Z NAM MAINTAINS MODERATE TO HEAVY RAINFALL THROUGH MUCH OF THE
NIGHT.
THE COLD UPPER TROUGH WILL MOVE TO THE ENE OVERNIGHT...WITH THE
TROUGH AXIS PROJECTED TO MOVE INLAND BY ABOUT MIDDAY TUESDAY. THE
UNSTABLE AIRMASS ASSOCIATED WITH THIS TROUGH WILL TRIGGER NUMEROUS
SHOWERS AND PERHAPS SOME ISOLATED THUNDERSTORMS OVER OUR FORECAST
AREA THROUGH TUESDAY MORNING...WITH SHOWERS TAPERING OFF TUESDAY
AFTERNOON AS THE AIRMASS BEGINS TO STABILIZE. OUR AREA WILL LIKELY
SEE A PERIOD OF DRY WEATHER FROM TUESDAY EVENING THROUGH MIDDAY
WEDNESDAY. BUT BY LATE WEDNESDAY AFTERNOON BOTH THE NAM AND GFS
BEGIN TO SPREAD RAINFALL INTO THE NORTH BAY ONCE AGAIN. THIS IS
ASSOCIATED WITH A COLD UPPER TROUGH FORECAST TO DROP SE OUT OF THE
GULF OF ALASKA. RAIN WILL SPREAD SOUTHEAST ACROSS NEARLY OUR ENTIRE
FORECAST AREA BY LATE WEDNESDAY NIGHT. WINDS WILL PICK UP AS WELL...
BUT ARE NOT EXPECTED TO BE NEARLY AS STRONG AS THIS EVENINGS WIND
EVENT. EVEN SO...A WIND ADVISORY MAY BE NEEDED LATE WEDNESDAY AND
WEDNESDAY NIGHT...ESPECIALLY IN THE NORTH BAY. THE WEDNESDAY NIGHT
SYSTEM WILL BE THE FIRST SALVO IN A SERIES OF RAIN EVENTS DURING
THE LATTER HALF OF NEXT WEEK...ALL SPAWNED BY THE SAME UPPER LEVEL
SYSTEM. AS THE UPPER TROUGH DIGS OFF THE WEST COAST...A SERIES OF
SHORTWAVES ARE FORECAST TO ROTATE AROUND THE LONGWAVE TROUGH AND SEND
PERIODIC BURSTS OF RAIN AND WIND INTO OUR AREA. THE FIRST WILL BE THE
LATE WEDNESDAY/WEDNESDAY NIGHT EVENT...FOLLOWED BY ANOTHER LATE
THURSDAY/THURSDAY NIGHT...AND YET ANOTHER ON FRIDAY AFTERNOON AND
EVENING. THE ASSOCIATED AIRMASS WILL BE COLD...ESPECIALLY WITH THE
THURSDAY NIGHT SYSTEM...AND SNOW LEVELS THEN COULD DROP AS LOW AS
2000 FEET...OR LOWER.
THE FORECAST FOR THE UPCOMING WEEKEND IS A TOUGH CALL AS THE GFS
GIVES US A BRIEF PERIOD OF DRY WEATHER FOR MOST OF THE WEEKEND...BUT
THE ECMWF MAINTAINS A WET AND COOL PATTERN.
&&
.AVIATION...PREVIOUS DISCUSSION...EXPECT STRENGTHENING SOUTHEAST
WINDS DURING THE NEXT 6 HOURS AHEAD OF THE STRONG PACIFIC COLD FRONT.
MAINLY MVFR BUT IN HEAVY SHOWERS VISIBILITIES WILL LIKELY LOWER TO
IFR FOR BRIEF PERIODS OF TIME. VERY STRONG SE WINDS SURFACE AND ALOFT
WILL LEAD TO LOCALIZED LOW LEVEL WIND SHEAR THIS EVENING.
&&
.MARINE...GALE WARNINGS POSTED FOR ALL WATERS TONIGHT. POST FRONTAL
SW-W WINDS WILL GRADUALLY DIMINISH LATE TONIGHT AND TUESDAY.
THE NEW EXPERIMENTAL SAN FRANCISCO BAR FORECAST IS NOW ON THE WFO
MONTEREY WEB SITE. IT IS INCLUDED IN THE COASTAL WATERS FORECAST FOR
THE POINT ARENA TO PIGEON POINT INNER WATERS ZONE (PZZ550).
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...GALE WARNING ALL WATERS.
.TNGT...HIGH WIND WARNING ALL ZONES EXCEPT SOUTHERN
SALINAS VALLEY.
.TNGT...WIND ADVISORY SOUTHERN SALINAS VALLEY.
.TNGT THROUGH TUESDAY...HIGH SURF ADVISORY.
.TNGT/THU MRNG...FLOOD WARNING...UPPER NAPA RIVER.
.THIS EVENING...URBAN AND SMALL STREAM ADVISORY FOR ALL
AREAS EXCEPT MONTEREY/SAN BENITO COUNTIES.
PUBLIC FORECAST: DYKEMA
MARINE/AVIATION: CANEPA
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Feb 27, 4:50 PM PST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
450 PM PST MON FEB 27 2006
CAZ505>507-281400-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
450 PM PST MON FEB 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN SAN FRANCISCO BAY
AREA
.DAY ONE...MONDAY AFTERNOON AND MONDAY NIGHT
A STRONG PACIFIC WEATHER SYSTEM OFF THE CALIFORNIA COAST WILL
GENERATE HIGH WINDS...HEAVY RAIN...HIGH SURF...URBAN AND SMALL STREAM
FLOODING..AND POSSIBLY FLOODING ALONG THE UPPER RUSSIAN AND NAPA
RIVERS. THE FOLLOWING ADVISORIES AND WARNINGS HAVE BEEN POSTED
THROUGH TONIGHT.
* HIGH WIND WARNING...SEE WWUS76 KMTR - NPWMTR FOR DETAILS *
* FLOOD WARNING FOR MINOR FLOODING FOR THE RUSSIAN RIVER AT
HEALDSBURG FOR TONIGHT AND EARLY TUESDAY...SEE WGUS46 KMTR - FLWMTR
FOR DETAILS *
* FLOOD WARNING FOR MINOR FLOODING FOR THE NAPA RIVER AT ST HELENA
TONIGHT...SEE WGUS46 KMTR - FLWMTR FOR DETAILS *
* URBAN AND SMALL STREAM FLOOD ADVISORY...SEE WGUS86 KMTR - FLSMTR
FOR DETAILS *
* HIGH SURF ADVISORY ALONG THE COAST...SEE WHUS46 KMTR - CFWMTR FOR
DETAILS *
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAINFALL WILL DIMINISH TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS TUESDAY AND MOST RIVERS AND STREAMS WILL FALL BELOW
BANKFULL.
ANOTHER STORM WILL MOVE INTO THE AREA LATE WEDNESDAY THROUGH
THURSDAY EVENING. YET ANOTHER STORM IS DUE IN FRIDAY INTO FRIDAY
EVENING. WHILE THESE STORMS ARE NOT EXPECTED TO BE AS WET OR WINDY...
THEY WILL BE COLDER AND SNOW LEVELS WILL DROP TO 3000 FEET OR BELOW
BY LATE THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ006-509-514-515-281400-
BIG SUR COAST-SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
450 PM PST MON FEB 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS FROM THE GOLDEN
GATE SOUTHWARD THROUGH MONTEREY COUNTY
.DAY ONE...MONDAY AFTERNOON AND MONDAY NIGHT
A STRONG PACIFIC WEATHER SYSTEM OFF THE CALIFORNIA COAST WILL
GENERATE HIGH WINDS...HEAVY RAIN...HIGH SURF...AND URBAN AND SMALL
STREAM FLOODING. THE FOLLOWING ADVISORIES AND WARNINGS HAVE BEEN
POSTED THROUGH TONIGHT.
* HIGH WIND WARNING...SEE WWUS76 KMTR - NPWMTR FOR DETAILS *
* URBAN AND SMALL STREAM FLOOD ADVISORY...SEE WGUS86 KMTR - FLSMTR
FOR DETAILS *
* HIGH SURF ADVISORY ALONG THE COAST...SEE WHUS46 KMTR - CFWMTR FOR
DETAILS *
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAINFALL WILL DIMINISH TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS TUESDAY AND MOST RIVERS AND STREAMS WILL FALL BELOW
BANKFULL.
ANOTHER STORM WILL MOVE INTO THE AREA LATE WEDNESDAY THROUGH
THURSDAY EVENING. YET ANOTHER STORM IS DUE IN FRIDAY INTO FRIDAY
EVENING. WHILE THESE STORMS ARE NOT EXPECTED TO BE AS WET OR WINDY...
THEY WILL BE COLDER AND SNOW LEVELS WILL DROP TO 3000 FEET OR BELOW
BY LATE THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ508-510>513-517-518-281400-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO BAY SHORELINE-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
450 PM PST MON FEB 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SECTIONS OF THE
CENTRAL AND SOUTHERN SAN FRANCISCO BAY AREA...THE SANTA CRUZ
MOUNTAINS...AND INTERIOR PORTIONS OF MONTEREY AND SAN BENITO
COUNTIES EXCEPT THE SOUTHERN SALINAS VALLEY.
.DAY ONE...MONDAY AFTERNOON AND MONDAY NIGHT
A STRONG PACIFIC WEATHER SYSTEM OFF THE CALIFORNIA COAST WILL
GENERATE HIGH WINDS...HEAVY RAIN...AND URBAN AND SMALL STREAM
FLOODING. THE FOLLOWING ADVISORIES AND WARNINGS HAVE BEEN POSTED
THROUGH TONIGHT.
* HIGH WIND WARNING...SEE WWUS76 KMTR - NPWMTR FOR DETAILS *
* URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE SAN FRANCISCO BAY
AREA...SEE WGUS86 KMTR - FLSMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAINFALL WILL DIMINISH TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS TUESDAY AND MOST RIVERS AND STREAMS WILL FALL BELOW
BANKFULL.
ANOTHER STORM WILL MOVE INTO THE AREA LATE WEDNESDAY THROUGH
THURSDAY EVENING. YET ANOTHER STORM IS DUE IN FRIDAY INTO FRIDAY
EVENING. WHILE THESE STORMS ARE NOT EXPECTED TO BE AS WET OR WINDY...
THEY WILL BE COLDER AND SNOW LEVELS WILL DROP TO 3000 FEET OR BELOW
BY LATE THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ516-281400-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
450 PM PST MON FEB 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SALINAS VALLEY
.DAY ONE...MONDAY AFTERNOON AND MONDAY NIGHT
A STRONG PACIFIC WEATHER SYSTEM OFF THE CALIFORNIA COAST WILL
GENERATE STRONG WINDS AND LOCAL HEAVY RAIN. A WIND ADVISORY IS IN
EFFECT.
* WIND ADVISORY...SEE WWUS76 KMTR - NPWMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAINFALL WILL DIMINISH TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS TUESDAY AND MOST RIVERS AND STREAMS WILL FALL BELOW
BANKFULL.
ANOTHER STORM WILL MOVE INTO THE AREA LATE WEDNESDAY THROUGH
THURSDAY EVENING. YET ANOTHER STORM IS DUE IN FRIDAY INTO FRIDAY
EVENING. WHILE THESE STORMS ARE NOT EXPECTED TO BE AS WET OR WINDY...
THEY WILL BE COLDER AND SNOW LEVELS WILL DROP TO 3000 FEET OR BELOW
BY LATE THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DYKEMA
In the hours before
Local storm report, Feb 27, 8:00 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
800 PM PST MON FEB 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM NON-TSTM WND GST HALF MOON BAY 37.47N 122.44W
02/27/2006 M59 MPH SAN MATEO CA CO-OP OBSERVER
0654 PM NON-TSTM WND GST SAN BRUNO 37.62N 122.43W
02/27/2006 M71 MPH SAN MATEO CA ASOS
SAN FRANCISCO AIRPORT ASOS 55 MPH GUSTING TO 71 MPH.
0710 PM NON-TSTM WND GST 3 SE TIBURON 37.86N 122.42W
02/27/2006 M98 MPH MARIN CA OFFICIAL NWS OBS
ANGEL ISLAND 55 MPH GUSTING TO 98 MPH.
&&
STANDERSLocal storm report, Feb 27, 8:30 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
830 PM PST MON FEB 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM NON-TSTM WND GST DALY CITY 37.69N 122.47W
02/27/2006 M63 MPH SAN MATEO CA CO-OP OBSERVER
0730 PM NON-TSTM WND GST OAKLAND 37.77N 122.22W
02/27/2006 M59 MPH ALAMEDA CA MESONET
OAKLAND SOUTH RAWS ELEV. 1000 FEET
0730 PM NON-TSTM WND GST LOS GATOS 37.23N 121.96W
02/27/2006 M81 MPH SANTA CLARA CA MESONET
LOS GATOS RAWS ELEV. 2000 FEET
0735 PM NON-TSTM WND GST 12 E FREMONT 37.53N 121.78W
02/27/2006 M73 MPH ALAMEDA CA MESONET
ROSE PEAK RAWS ELEV. 3060 FEET
&&
STANDERSHigh Wind, Santa Cruz Mountains
- When
- February 27, 8:30 PM PST to 8:45 PM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, February 27 to 28, 2006$155,000 · 52 kt wind · 5 events
- High Wind in Washington, February 27, 2006$100,000 · 61 kt wind · 2 events
- Winter Storm in Ohio, February 27, 2006$40,000 · 1 event
- Cold in Vermont, February 27, 200616 events
- Wildfire in Oklahoma, February 27, 2006$15,000 · 1 event
- Cold in New York, February 27, 20069 events
- High Surf in Hawaii, February 27 to 28, 20069 events
- Winter Storm and Heavy Rain in California, February 27 to 28, 20063 events
- Winter Storm in Idaho, February 27 to 28, 20063 events
- Winter Weather in Pennsylvania, February 27 to 28, 20063 events
- Coastal Flood in California, February 27, 20062 events
- High Wind in Montana, February 27, 200652 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490663.